Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 907, NWS Norman, OK

December 25, 20168 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Dec 25, 2016, 12:23 PM CST for 8 counties in Oklahoma. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 25, 2016, 12:23 PM CST (18:23 UTC)
Expired
Dec 25, 2016, 1:30 PM CST
In force
67 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Blaine County, OK, Caddo County, OK, Canadian County, OK, Comanche County, OK, Custer County, OK, Kingfisher County, OK, Kiowa County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 96 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 25, 12:30 PM CSTTSTM WND DMGMountain View, OKPOWERLINES DOWN.
Dec 25, 12:30 PM CSTTSTM WND GST 567 W Hinton, OK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WUUS54 KOUN 251823
SVROUN
OKC011-015-017-031-039-073-075-149-251930-
/O.NEW.KOUN.SV.W.0907.161225T1823Z-161225T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1223 PM CST SUN DEC 25 2016

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Custer County in western Oklahoma...
  Eastern Kiowa County in southwestern Oklahoma...
  Southern Blaine County in northwestern Oklahoma...
  Southwestern Kingfisher County in central Oklahoma...
  Western Canadian County in central Oklahoma...
  Caddo County in southwestern Oklahoma...
  Eastern Washita County in western Oklahoma...
  Northwestern Comanche County in southwestern Oklahoma...

* Until 130 PM CST

* At 1223 PM CST, severe thunderstorms were located along a line
  extending from 3 miles northwest of Hydro to near Colony to 4 miles
  south of Mountain View to 6 miles northeast of Mountain Park,
  moving northeast at 50 mph.

  HAZARD...65 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Weatherford, Anadarko, Watonga, Hinton, Carnegie, Geary, Hydro,
  Mountain View, Binger, Fort Cobb, Calumet, Corn, Mountain Park,
  Eakly, Gracemont, Lookeba, Colony, Bridgeport, Greenfield and
  Loyal.

This includes Interstate 40 between mile markers 79 and 117.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3465 9900 3498 9888 3573 9870 3607 9801
      3499 9814
TIME...MOT...LOC 1823Z 240DEG 44KT 3558 9863 3532 9868 3504 9877 3476
9887

HAIL...<.75IN
WIND...60MPH
 
$$

11
2 follow-up statements
298 
WWUS54 KOUN 251849
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1249 PM CST SUN DEC 25 2016

OKC039-149-251859-
/O.CAN.KOUN.SV.W.0907.000000T0000Z-161225T1930Z/
Custer OK-Washita OK-
1249 PM CST SUN DEC 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUSTER AND
EASTERN WASHITA COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of
the warned area. therefore the warning has been cancelled.

LAT...LON 3607 9801 3499 9814 3474 9878 3513 9861
      3581 9853
TIME...MOT...LOC 1849Z 248DEG 37KT 3556 9838 3521 9850 3484 9862 

$$

OKC011-015-017-031-073-075-251930-
/O.CON.KOUN.SV.W.0907.000000T0000Z-161225T1930Z/
Kiowa OK-Blaine OK-Kingfisher OK-Canadian OK-Caddo OK-Comanche OK-
1249 PM CST SUN DEC 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CST
FOR EASTERN KIOWA...SOUTHERN BLAINE...SOUTHWESTERN KINGFISHER...
WESTERN CANADIAN...CADDO AND NORTHWESTERN COMANCHE COUNTIES...

At 1249 PM CST, severe thunderstorms were located along a line
extending from near Bridgeport to near Fort Cobb Reservoir to 4 miles
northwest of Meers, moving east at 40 mph.

HAZARD...65 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Anadarko, Watonga, Hinton, Carnegie, Geary, Binger, Fort Cobb,
Calumet, Eakly, Gracemont, Lookeba, Bridgeport, Greenfield, Loyal,
Boone, Albert, Cogar, Lake Chickasha, Fort Cobb Reservoir and Omega.

This includes Interstate 40 between mile markers 90 and 117.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3607 9801 3499 9814 3474 9878 3513 9861
      3581 9853
TIME...MOT...LOC 1849Z 248DEG 37KT 3556 9838 3521 9850 3484 9862 

HAIL...<.75IN
WIND...60MPH
 
$$

11
818 
WWUS54 KOUN 251923
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
123 PM CST SUN DEC 25 2016

OKC011-015-017-031-073-075-251933-
/O.EXP.KOUN.SV.W.0907.000000T0000Z-161225T1930Z/
Kiowa OK-Blaine OK-Kingfisher OK-Canadian OK-Caddo OK-Comanche OK-
123 PM CST SUN DEC 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KIOWA...SOUTHERN
BLAINE...SOUTHWESTERN KINGFISHER...WESTERN CANADIAN...CADDO AND
NORTHWESTERN COMANCHE COUNTIES WILL EXPIRE AT 130 PM CST...

The storms which prompted the warning have weakened. therefore the
warning will be allowed to expire.

LAT...LON 3607 9801 3499 9814 3474 9878 3513 9861
      3581 9853
TIME...MOT...LOC 1923Z 230DEG 43KT 3548 9814 3494 9829 

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 25, 11:48 AM CST, 35 minutes earlier.

Area forecast discussion, Dec 25, 11:48 AM CST, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1148 AM CST Sun Dec 25 2016

.AVIATION...
25/18Z TAFs. MVFR conditions prevail ahead of thin squall line
with VFR following passage. Strongest south winds will be ahead of
this line most terminals although southwest winds greater than
40kt possible across northwest Oklahoma this afternoon post front.
Winds will decrease quickly late this afternoon and this evening
with VFR prevailing.

&&

.PREV DISCUSSION... /issued 1053 AM CST Sun Dec 25 2016/

UPDATE...
Narrow line of showers and storms will continue to move east
across the area today. Strong gusty winds continue to be the
primary concern with this line.

Otherwise, strong gusty south winds will continue across the area
ahead of the line with gusts mainly 45 to 55 mph although an
occasional severe gust near 60 mph could be possible. Dry air will
move into the area behind the line of showers/storms leading to
low humidity. Minimum RH values below 20 percent will be possible
this afternoon in western parts of the fa. The strong gusty winds
will also shift to the southwest. These strong winds combined with
the low RH and warm temps will lead to increase wildfire
potential. With the ongoing strong winds and the still expected
fire weather conditions, will maintain the current wind advisory
and red flag warning. The winds and wildfire conditions should
begin to improve late this afternoon/early evening.

PREV DISCUSSION... /issued 528 AM CST Sun Dec 25 2016/

DISCUSSION...

AVIATION...
IFR conditions are quickly lifting to MVFR south of a warm front
which was near the KS-OK border this morning. Very gusty south
winds are expected in these MVFR ceilings until a dry line moves
into western Oklahoma around 251800 and brings wind gusts over
40kts from the southwest, but clearing skies. Strong southwest
winds will subside somewhat after dark as VFR conditions spread
west to east into central Oklahoma.

PREV DISCUSSION... /issued 355 AM CST Sun Dec 25 2016/

DISCUSSION...
Visibility is increasing south of the warm front with dense fog
left only in northern Oklahoma. The advisory expires at 6 AM by
which time the front is expected to be in Kansas. The strong storm
system approaching the central plains will bring a small time window
of opportunity for strong thunderstorms west to east today. Gusty
winds are the main threat. Much more likely is light rain.
Abnormally warm and very humid conditions will exist today ahead
of a dry line. Extremely rare for late December, the humid airmass
is typical of mid-summer. This, however, will give way to much
drier air and windy conditions through the afternoon when a dry
line moves into the western half of Oklahoma. A wind advisory
exists in much of western Oklahoma, and winds in northwest
Oklahoma are expected to be just shy of high wind warning
criteria. This arriving very dry air and windy conditons will
trend toward critical fire weather conditions in western Oklahoma
today. Once this active weather day passes, weather next week is
set to be atypically warm, but relative quite otherwise. The next
chance for rain comes late next week. No cold air is in sight over
the next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  37  60  31 /  70  10   0   0
Hobart OK         69  35  59  30 /  70   0   0   0
Wichita Falls TX  73  40  62  35 /  70  10   0   0
Gage OK           66  31  53  24 / 100   0   0   0
Ponca City OK     70  35  55  26 /  60  10   0   0
Durant OK         72  51  63  41 /  60  60  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 6 PM CST this evening for OKZ004>019-021>025-
     033>036.

     Red Flag Warning until 6 PM CST this evening for OKZ004-005-009-
     010-014-021-033-034.

     Wind Advisory until 3 PM CST this afternoon for OKZ027>029-037-
     038-044.

TX...Wind Advisory until 3 PM CST this afternoon for TXZ083>089.

&&

25/11
Hazardous weather outlook, Dec 25, 11:02 AM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1102 AM CST SUN DEC 25 2016

OKZ004>048-050>052-TXZ083>090-261115-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1102 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...REST OF TODAY AND TONIGHT...

.WIND...
EVEN AWAY FROM THUNDERSTORMS... WINDY CONDITIONS WILL CONTINUE ACROSS
NORTHERN... CENTRAL... AND WESTERN OKLAHOMA... AND WESTERN NORTH
TEXAS. SUSTAINED SOUTH TO SOUTHWEST WINDS OF 25 TO 40 MPH AND
GUSTS OF 40 TO OVER 55 MPH ARE LIKELY.

.THUNDERSTORMS...
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE EAST
ACROSS OKLAHOMA AND NORTH TEXAS TODAY. THERE IS A MARGINAL RISK OF
SEVERE THUNDERSTORMS PRODUCING WIND GUSTS OVER 60 MPH ACROSS
NORTHERN OKLAHOMA... MAINLY NORTH OF A LINE FROM LAVERNE TO TALOGA
TO WATONGA TO KINGFISHER TO GUTHRIE TO CUSHING.

.FIRE WEATHER...
WINDY CONDITIONS AND RELATIVE HUMIDITY VALUES FALLING BELOW 20
PERCENT THIS AFTERNOON WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS ACROSS FAR WESTERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Dec 25, 11:49 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1149 AM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     NON-TSTM WND GST 3 N PUTNAM              35.90N 98.97W
12/25/2016  M55 MPH          DEWEY              OK   MESONET

            .

&&

MAD
Local storm report, Dec 25, 11:54 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     TSTM WND GST     ELMER                   34.48N 99.35W
12/25/2016  E65 MPH          JACKSON            OK   AMATEUR RADIO

            TREES UPROOTED.

&&

MAD
Local storm report, Dec 25, 11:58 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     NON-TSTM WND GST 7 W HINTON              35.47N 98.48W
12/25/2016  M58 MPH          CADDO              OK   MESONET

            .

&&

MAD
Special weather statement, Dec 25, 12:01 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1201 PM CST SUN DEC 25 2016

OKZ015>017-022-023-035-251845-
Caddo OK-Custer OK-Blaine OK-Dewey OK-Kiowa OK-Washita OK-
1201 PM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Caddo...eastern
Custer...Blaine...southeastern Dewey...north central Kiowa and
eastern Washita Counties Until 1245 PM CST...

AT 1200 PM CST, strong thunderstorms were along a line extending from
5 miles west of Thomas to 5 miles east of Bessie to 4 miles southeast
of Hobart, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Weatherford, Watonga, Hobart, Cordell, Geary, Okeene, Thomas, Hydro,
Mountain View, Corn, Custer City, Eakly, Gotebo, Colony, Hitchcock,
Bridgeport, Greenfield, Fay, Alfalfa and Cloud Chief.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3533 9896 3578 9892 3617 9826 3559 9833
      3525 9846 3488 9912
TIME...MOT...LOC 1800Z 237DEG 44KT 3576 9885 3537 9889 3499 9903

11
Local storm report, Dec 25, 12:18 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1218 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     NON-TSTM WND GST 1 WSW LAHOMA            36.38N 98.11W
12/25/2016  M55 MPH          MAJOR              OK   MESONET

            .

&&

MAD
Local storm report, Dec 25, 12:21 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1221 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND GST     5 WSW WEATHERFORD       35.51N 98.78W
12/25/2016  M57 MPH          CUSTER             OK   MESONET

            .

&&

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 2:53 AM CSTRed Flag WarningOUNBeckham, Ellis, Greer, Harmon, Harper, Roger Mills and 2 more15 hr
Dec 25, 3:09 AM CSTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 29 more15 hr
Dec 25, 9:37 AM CSTSpecial Weather StatementOUNEllis, Harper, Roger Mills53 min
Dec 25, 10:04 AM CSTSpecial Weather StatementOUNBeckham, Harmon41 min
Dec 25, 10:20 AM CSTSpecial Weather StatementOUNEllis, Harper, Roger Mills, Woodward55 min
Dec 25, 10:43 AM CSTSpecial Weather StatementOUNBeckham, Greer, Harmon47 min
Dec 25, 11:02 AM CSTSpecial Weather StatementOUNDewey, Woods, Woodward58 min
Dec 25, 11:16 AM CSTSpecial Weather StatementOUNCuster, Jackson, Kiowa, Washita44 min
Dec 25, 11:37 AM CSTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman53 min
Dec 25, 12:01 PM CSTSpecial Weather StatementOUNBlaine44 min
Dec 25, 1:08 PM CSTSpecial Weather StatementOUNGarfield, Grant, Kay, Noble52 min
Dec 25, 1:26 PM CSTSpecial Weather StatementOUNCanadian, Cleveland, Comanche, Grady, Kingfisher, Logan and 2 more49 min
Dec 25, 2:00 PM CSTSpecial Weather StatementOUNKay, Noble30 min
Dec 25, 2:16 PM CSTSpecial Weather StatementOUNGrady, McClain, Stephens29 min
Dec 25, 2:18 PM CSTSpecial Weather StatementOUNLogan, Oklahoma, Payne27 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.